We take more medicines than ever to maintain or improve our health. But over the last decade, many boomers and seniors have ended up in the hospital because the medications they expected to help them actually hurt them.
Many medical problems now can be treated with medicines that were not available just a few years ago. But taking more medicines can also result in some unexpected reactions, especially for people who take several drugs. Bad reactions to medications are on the rise, according to a new report by my agency, the Agency for Healthcare Research and Quality (AHRQ).
Between 1997 and 2008, hospital admissions doubled among Americans ages 45 and older for medication and drug-related conditions. These hospital admissions include the effects of prescription and over-the-counter medicines as well as illegal drugs.
This increase has been driven by three types of medication and drug-related conditions:
- Drug-induced delirium, which is general confusion and agitation caused by drugs. Common causes are drugs for sleeping, nausea and pain. Older patients are more sensitive to medicines than younger adults.
- Poisoning or overdose from codeine and other narcotic medicines. Bad reactions from narcotic pain medicines are especially common in older adults.
- Withdrawal from prescribed medicines or illegal drugs. Drug withdrawal occurs when someone suddenly stops taking a drug or takes much less of it after being on it for a long time.
Government agencies are working to prevent hospital admissions that are due to medication use. Together with the U.S. Food and Drug Administration, AHRQ oversees a program that identifies medication problems and finds solutions.
You can lower your chance of problems with your medication. First, don't take medicine that is not prescribed for you. Also, remember that it is not safe to drink alcohol when you take medicine for sleeping, pain, anxiety or depression.
As we age, drugs can affect us differently. We may need to change medications or adjust dosages.